Dropping Shoes

dropping-shoes

 

I’ve often been curious about the origin of the phrase, “waiting for the other shoe to drop.” I finally looked it up on Wikipedia.  It turns out that it comes from New York tenement living, where quarters were so close that neighbors could hear people remove one shoe upon their return home from work, knowing that hearing the second was inevitable.   Over time, the phrase has obviously taken on a more sinister meaning, as in waiting for some unpleasant event to occur.

For cancer patients, waiting for dropping shoes is part of living with the disease.   You just never know what the side effects of either the treatments or the cancer itself might bring. In addition to the stress of the disease itself, these unwelcome surprises bring another dimension of uncertainty to life.  In some cases, the side effects resolve once treatment is stopped, but for others—“brain fog” from some types of chemotherapy is an example—cancer therapy can be the “gift that keeps on giving”  long after the end of a particular treatment.

Metastatic cancer patients are usually on treatment for life (unless they are exceptional responders, who are few indeed).    When one drug or combination of drugs fails to stop the spread of the cancer, you move on to another.   Whenever you start a new treatment, the oncology team will give you a sheet that describes the common side effects that have been experienced by those before you. Usually, these are expressed in percentages—e.g.,  more than 30% or 50%, 10-30%, less than 10% of people experience them.  As an individual patient, you might have some of these, none of them, or ones that haven’t been recorded–unless a side effect is nearly universal, it’s almost impossible to predict.

If a side effect is very common, such as hair loss with certain types of chemotherapy or radiation, you can mentally and physically prepare for it to some degree.   But there is no accounting—and no real preparing– for most side effects that pop up unbidden.  Some  are so severe—joint pain, neuropathy, extreme nausea, and dangerously low white or red blood cell counts are examples—that people simply cannot tolerate the drugs and either have to move to a lower dose or another therapy altogether.

The first shoe in my treatment history was just a little pixie slipper—perhaps a gentle introduction of what was to come. In addition to hair thinning, which was a common one for the drug I was on, I had one weepy eye—which was not on the list of documented side effects.  It was annoying and happened mostly when I was running, but it also left as soon as I went off the drug.  The next two treatments had minimal side effects, other than lowered white blood cell counts.   In preparation for radiation therapy, however, I had to be on steroids for a few weeks, which caused water retention, difficulty in falling asleep, and a swollen ankle/leg–I was very happy to get off those.    The drug I will resume in a few days, now that I’m done with radiation, frequently causes something called hand and foot syndrome, which leads to blisters, peeling, etc. on the palms and soles. I had only one cycle of this drug, so I haven’t faced this yet, though my oncologist already had me on a special cream that I apply twice daily to hold it at bay.

Just as capricious can be the effects of the cancer itself.  Though thankfully I’ve had only minor pain so far from the bone metastases, which I’ve been able to control with ibuprofen, in January my chin went numb, which is likely from the metastases in my skull.  In February a bit heavier shoe dropped, and I developed something improbable—lymphedema, or hand and arm swelling—which occurs only a small percentage of the time in people like myself who did not have lymph node involvement in their original cancer.  I wear a compression sleeve and a glove and have more or less gotten used to it. More recently, however, the shoe felt  heavier still — I began experiencing double vision—that arose from bone metastases at the base of my skull.   Thankfully, this has mostly resolved with the radiation therapy I just completed.

These are my examples, but other patients will have many others. Some side effects are just annoying, but others are truly debilitating and seriously affect a patient’s quality of life.  Online support groups are a great resource for finding out what others have done to manage the side effects of either the cancer or a particular treatment, and the medical team (especially the nurses) can also be helpful in anticipating and helping a patient deal with common effects.    But, to some degree, you still wake up every morning not knowing what new shoe may be waiting to drop—and immensely grateful if today, none do.

 

 

 

 

4 thoughts on “Dropping Shoes

  1. Thanks–was composing letter to send after dinner–demanding next blog entry. I’m probably more aware than some of your other readers of what you’re going thru. My wife had the palm and foot blistering–couldn’t walk. Had to get a wheel chair, but when dosage reduced and dermatologist gave her some ointments, she recovered quickly. Your oncologist is clearly ahead of the game

    Had memory this morning of checking into a hotel in Northern Michigan c. April 1974 while you waited in background in pea coast, wool hat–looking very obviously like an undergraduate the old professor was taking advantage of

    love

    On Wed, May 18, 2016 at 5:54 PM, The Age of Wander wrote:

    > nreisig posted: ” I’ve often been curious about the origin of the > phrase, “waiting for the other shoe to drop.” I finally looked it up on > Wikipedia. It turns out that it comes from New York tenement living, where > quarters were so close that neighbors could hear ” >

    Like

  2. Hi Nancy, I sit here at an outside cafe waiting for my sister. It is early winter so a thick jacket and boots morning. We are going to look at the three frail care places for my mom and hopefully move her closer to me soon. I am sipping a Latte and reading your blog. Even though the topic is what it is, I always feel I can face whatever life has in store for me today when I read it. Thank you. Take care, love, Sue.

    Like

  3. Hi, Nancy. This is Ann Day Royalty. I just found the FB page from Tawas. Was surprised I recognized so few writers. So sorry to hear about your journey with cancer. Thanks for sharing your experiences. I am living in Minnesota and have since 1970 when I came here for college. Married someone from MN and stayed. Love it here but do miss Tawas. Since mom died 18 months ago, I haven’t been back and don’t have plans to return for awhile. Keith still lives there but my sisters live in other states.
    Will continue to follow your blog.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s